Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 15, NWS Pittsburgh, PA

June 4, 20084 counties in Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 4, 2008, 7:52 AM EDT for 4 counties in Pennsylvania. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 4, 2008, 7:52 AM EDT (11:52 UTC)
Expired
Jun 4, 2008, 8:35 AM EDT
In force
43 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon

Counties Fayette County, PA, Greene County, PA, Washington County, PA, Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 58 km from the middle of the area, began a volume at 11:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 11.9 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2008-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 196 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2008-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
196 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
662 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:20 AM EDT, 4 hours 32 minutes earlier.

Area forecast discussion, Jun 4, 3:20 AM EDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
320 AM EDT WED JUN 4 2008

.SYNOPSIS...
A WARM FRONT WILL SLOWLY MOVE NORTHWARD ACROSS THE AREA TODAY.
THIS FRONT WILL BE THE FOCAL POINT FOR SHOWERS AND THUNDERSTORMS.
A STRONG HIGH WILL BRING HOT AND HUMID CONDITIONS FOR THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

HAVE ISSUED TORNADO WATCH 444 THROUGH 1100 AM THIS MORNING.

CURRENTLY WATCHING THREE AREAS AS THEY RELATE TO TODAYS FORECAST.
THE FIRST IS ACROSS MY FAR SOUTH NEAR BOUNDARY WHERE DISSIPATING
MCS CONTINUES TO MOVE ACROSS WV. THE SECOND AREA IS CURRENTLY
MOVING OVER OVER E IN AND W OH. THIS IS ASSOCIATED WITH ANOTHER UL
WAVE. THIS SECOND AREA WILL HAVE TO BE MONITORED CLOSELY FOR
POTENTIAL OF FLOODING/SEVERE THROUGH DAWN. CURRENT MODEL SOLUTIONS
WANT TO CARRY THIS AREA ON A MORE NORTHERLY TRACK THAN CONVECTION
CURRENTLY FIRING ACROSS MY SOUTH. IN ADDITION...A MORE NORTHERLY
TRACK WILL PUSH IT INTO MORE STABLE AIR WHICH IN TURN SHOULD
PROMOTE WEAKENING. THIS TREND IS REASONABLE AS AREA OF CONVECTION
JUST TO MY WEST FIRED OVER E IN A COUPLE OF HOURS AGO AND HAS BEEN
SLOWLY WEAKENING SINCE. THIS CAN BEEN SEEN WITH A COMBINATION OF
RADAR/SAT PICS AS INTENSITY OF CELLS ARE WEAKENING AND CLOUD TOPS
ARE WARMING.

THE THIRD AREA IS A STRENGTHENING CLUSTER OF STORMS OF E IL AND W
IN. IF PAST TREND HOLDS TRUE...WOULD EXPECT THIS AREA TO WEAKEN
AS IT MOVES EASTWARD AS WELL AND PERHAPS TURN SOUTHWARD. THERE ARE
SOME SIGNS ON CURRENT SAT PICS THAT THIS CLUSTER IS TAKING A MORE
SOUTHERLY ROUTE.

FOR THE FORECAST TODAY...MODELS ARE SHOWING A LARGE SHIELD OF
RAIN MOVING ACROSS THE REGION INTO THE AFTERNOON HOURS. BEST
INSTABILITY...SHEAR AND JUICIEST AIR REMAINS TO THE SOUTH OF MY
CWA THROUGH THE AFTERNOON HOURS. CONCERN WILL BE MORE TOWARD
FLOODING POTENTIAL RATHER THAN SEVERE. ALTHOUGH SEVERE CANNOT BE
COMPLETELY RULED OUT. TODAYS SFC FEATURES WILL ALLOW FOR THE
DEVELOPMENT OF TRAINING CELLS...WHICH DEPENDING ON INTENSITY AND
SPEED COULD CAUSE WATER PROBLEMS THIS MORNING...ESPECIALLY OVER MY
SOUTHERN COUNTIES.

LAST WAVE FINALLY MOVES THROUGH LATE THIS AFTERNOON...WHICH SHOULD
BRING AN END TO THE ACTIVITY.

HAVE GONE LOWER ON TEMPS TODAY THAN GUIDANCE AS PLENTY OF CLOUDS
FROM DECAYING MCS AND PRECIP SHOULD HOLD TEMPS DOWN A BIT.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
FRONTAL BOUNDARY MOVES NORTHWARD TONIGHT AS LARGE SFC LOW OVER
CENTRAL US MOVES NORTHWARD AS WELL. IN ADDITION...UL HEIGHTS
BEGIN TO SLOWLY RISE INTO THU MORNING AS LARGE EASTERN RIDGE
STARTS TO TAKE HOLD.

THIS UL RIDGE WILL BE THE MAIN PLAYER IN OUR WEATHER THROUGH
FRIDAY. BENEATH THIS RIDGE...SFC HIGH DEEPENS AND PROVIDES STRONG
AND CONSISTENT FLOW FROM THE SOUTH. NOT MUCH ACTIVITY IS EXPECTED
WITH SUCH STRONG SUBSIDENCE...HOWEVER...A MUCH WARMER AND HUMID
PATTERN WILL MAKE IT FEEL VERY MUCH LIKE SUMMER BY FRIDAY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
CURRENT MEDIUM RANGE MODELS WANT TO KEEP STRONG RIDGE OVER THE
EASTERN US INTO EARLY MONDAY.

THIS WILL MEAN A MAINLY DRY WEEKEND...BUT WELL ABOVE NORMAL
TEMPERATURES AND HUMID CONDITIONS. WITH SO MUCH HUMIDITY...A
SHOWER OR THUNDERSTORM REMAINS A POSSIBILITY THIS WEEKEND...BUT
MAIN TRACK OF ACTIVITY WILL BE WELL NORTH OF THE REGION INTO EARLY MONDAY.

RIDGE BEGINS TO BREAK DOWN MONDAY AND FRONT TO THE NORTH WILL
START TO SINK SOUTHWARD.

AT THIS POINT IT LOOKS LIKE IT WILL TAKE TILL TUESDAY UNTIL FRONT
WILL HAVE ENOUGH PUSH TO MOVE ACROSS THE AREA.

&&

.AVIATION /07Z WEDNESDAY THROUGH SUNDAY/...
FRONT LYING ACROSS SOUTHEAST OHIO AND SOUTHWEST PA WITH AREAS OF
SHOWERS AND STORMS MOVING ACROSS SOUTHERN TERMINALS. QUITE VARIABLE
CONDITIONS WITH VFR AT TIMES QUICKLY BECOMING IFR IN SHOWERS AND
STORMS. NORTH OF BOUNDARY AREAS OF STRATUS AND FOG CREATING MVFR TO
IFR CONDITIONS WHICH WILL CONTINUE INTO THE EARLY MORNING. BOUNDARY
WILL SHIFT SLIGHTLY NORTH REMAINDER OF DAY WITH SHOWERS AND
THUNDERSTORMS EXPANDING NORTH TOWARD MID DAY WITH GENERAL MVFR
CONDITIONS.

MAINLY VFR CONDITIONS ARE FORECAST FOR THURSDAY. WIDELY SCATTERED
THUNDERSTORMS AS WELL AS EARLY MORNING FOG AND HAZE WILL LOWER
CONDITIONS TO MVFR/IFR AT TIMES OVER THE WEEKEND AS LOW LEVEL
MOISTURE REMAINS OVER THE REGION.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLASH FLOOD WATCH UNTIL 2 PM EDT THIS AFTERNOON FOR MDZ001.
OH...FLASH FLOOD WATCH UNTIL 2 PM EDT THIS AFTERNOON FOR OHZ057>059-
     068-069.
PA...FLASH FLOOD WATCH UNTIL 2 PM EDT THIS AFTERNOON FOR PAZ031-032.
WV...FLASH FLOOD WATCH UNTIL 2 PM EDT THIS AFTERNOON FOR WVZ004-012-
     021>023-041.

&&
Hazardous weather outlook, Jun 4, 5:11 AM EDT, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
511 AM EDT WED JUN 4 2008

OHZ039>041-048>050-PAZ007>009-013>016-020>023-029-030-WVZ001>003-
050915-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-MERCER-
VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-HANCOCK-BROOKE-OHIO-
511 AM EDT WED JUN 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

...SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY...

SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY.
THERE IS A SLIGHT RISK THAT THUNDERSTORMS COULD REACH SEVERE
LEVELS. THE PRIMARY SEVERE THREAT WILL BE DAMAGING WINDS AND
HAIL.

THE DAYS ACTIVITY IS EXPECTED TO DIMINISH DURING THE EVENING
HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

MDZ001-PAZ031-032-WVZ004-012-021>023-041-050915-
GARRETT-GREENE-FAYETTE-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-
TUCKER-
511 AM EDT WED JUN 4 2008

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THUNDERSTORMS TODAY COULD PRODUCE RAIN HEAVY ENOUGH TO CAUSE
LOCALIZED FLOODING.

...SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY...

SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY.
THERE IS A SLIGHT RISK THAT THUNDERSTORMS COULD REACH SEVERE
LEVELS. THE PRIMARY SEVERE THREAT WILL BE DAMAGING WINDS AND
HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

OHZ057>059-068-069-050915-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-
511 AM EDT WED JUN 4 2008

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...
...TORNADO WATCH 444 IN EFFECT UNTIL 11 AM EDT THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   FLASH FLOOD WATCH.

THUNDERSTORMS TODAY COULD PRODUCE RAIN HEAVY ENOUGH TO CAUSE
LOCALIZED FLOODING.

...SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY...

SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY.
THERE IS A SLIGHT RISK THAT THUNDERSTORMS COULD REACH SEVERE
LEVELS. THE PRIMARY SEVERE THREAT WILL BE DAMAGING WINDS AND
HAIL. IF THUNDERSTORMS DO REACH SEVERE LEVELS...A TORNADO COULD
DEVELOP IN SEVERE STORMS DURING THE MORNING HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Jun 4, 2:59 AM EDT, 4 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
259 AM EDT WED JUN 4 2008

OHZ057-040745-
MUSKINGUM OH-
259 AM EDT WED JUN 4 2008

...CLUSTER OF STRONG THUNDERSTORMS...

A CLUSTER OF STRONG THUNDERSTORMS WILL MOVE THROUGH THE FOLLOWING
COUNTY...MUSKINGUM...

AT 3001 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS OVER DRAKE...MOVING EAST AT 40 MPH.
THESE STORMS WILL PRODUCE VERY HEAVY DOWNPOURS AND HAIL. WIND GUSTS
TO 40 MPH ARE POSSIBLE AS WELL. THESE STORMS SHOULD WEAKEN SOMEWHAT
AND CLEAR MUSKINGUM COUNTY BY 330 AM.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  ADAMSVILLE...BRIDGEVILLE...CHANDLERSVILLE...DRAKE AND NORWICH

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jun 4, 7:34 AM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
734 AM EDT WED JUN 4 2008

PAZ029-031-WVZ003-004-041230-
GREENE PA-MARSHALL WV-OHIO WV-WASHINGTON PA-
734 AM EDT WED JUN 4 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
WASHINGTON...GREENE...MARSHALL AND OHIO...

AT 732 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED A CLUSTER OF SHOWERS AND THUNDERSTORMS 4 MILES EAST OF
SHERRARD...MOVING EAST AT 40 MPH.  THE STORMS WILL PRODUCE RAINFALL
AS THE RATE OF ONE TO TWO INCHES PER HOUR.  SMALL HAIL AND WIND
GUSTS TO APPROXIMATELY 40 MPH MAY ALSO BE GENERATED.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  CLAYSVILLE...RYERSON STATION...SWARTS...AMITY AND BANETOWN

MOVE TO A SAFE PLACE WHEN THUNDERSTORMS APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

15

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 11:44 PM EDTFlash Flood WatchPBZGreene19 hr
Jun 3, 11:04 PM EDTAreal Flood AdvisoryPBZMonroe, Noble8 hr
Jun 4, 6:13 AM EDTAreal Flood AdvisoryPBZCarroll, Coshocton, Guernsey, Muskingum, Tuscarawas6 hr
Jun 4, 9:33 AM EDTAreal Flood AdvisoryPBZCoshocton, Guernsey, Muskingum, Noble, Tuscarawas6 hr
Jun 4, 9:49 AM EDTFlash Flood WarningPBZMonroe, Noble6 hr
Jun 4, 4:39 PM EDTAreal Flood AdvisoryPBZMonroe, Noble4 hr
Jun 4, 12:43 AM EDTFlash Flood WarningPBZTucker4 hr
Jun 4, 10:48 AM EDTRiver Flood WarningPBZPreston4 hr
Jun 4, 11:25 AM EDTFlash Flood WarningPBZMarion6 hr
Jun 4, 12:35 PM EDTSevere Thunderstorm WarningPBZPreston, Tucker55 min
Jun 4, 12:36 PM EDTAreal Flood AdvisoryPBZPreston, Tucker6 hr
Jun 4, 12:45 PM EDTTornado WarningPBZTucker28 min
Jun 4, 5:25 PM EDTAreal Flood WarningPBZMarion6 hr
Jun 4, 6:17 PM EDTAreal Flood WarningPBZTucker4 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.